Kentucky, 2016

Damaging Wind in Kentucky, July 26, 2016

July 26, 2016 · NWS ILN · 1 event in 1 county or zone

Thunderstorms developed through the afternoon hours along a stalled boundary located across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed through the afternoon hours along a stalled boundary located across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 26, 10:23 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 26, 10:23 AM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1123 AM EDT TUE JUL 26 2016

.SYNOPSIS...
A stalled frontal boundary Will provide the focus for
thunderstorm development today through Wednesday. Thunderstorm
chances will persist Thursday and Friday when a wave of low
pressure is forecast to bring enhanced lift along the boundary.
High temperatures in the middle and upper 80s today and Wednesday
will fall slightly to the lower to middle 80s by Friday under
clouds, precipitation and modest cold advection.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Area of convection continues to fire across central Indiana north
of a stalled sfc boundary. Earlier model runs were suggesting that
the front would be farther south and therefore the convection
would affect nrn KY more than srn IN and srn OH. It now looks like
the front will stay in srn OH, so upped pops across SE IN and srn
OH and raised pops in Dayton area into the middle Scioto Valley,
while lowering pops a little for nrn KY.

Kept previous highs in the 80s. Lower 80s area expected in the
Whitewater Valley with temperatures becoming warmer in the Scioto
Valley and nrn KY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Frontal boundary will be gradually sagging southward through
Kentucky tonight through Wednesday. Thunderstorms may still
develop in the persistently moist and unstable airmass associated
with the front. Best chance for thunderstorms will be along and
south of the Ohio River, while northern locations may not see any
convective activity.

For Thursday, a wave of low pressure is forecast to develop to
the west in response to a mid level short wave entering the
Mississippi River Valley. This will result in increasing
thunderstorm chances by Thursday afternoon, especially in
southeast counties where forcing will coincide with peak
instability. A few strong thunderstorms may occur in an
environment featuring moderate instability and mid level flow.

Temperatures rising to the mid and upper 80s Wednesday may slip a
few degrees Thursday under clouds, precip and modest cold
advection.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As we head into the weekend and then into early next week, mid
level trough and moisture will gradually depart to our east.
allowing surface high pressure to build into from the north Sunday
into Monday, bringing a return to dry weather.

Temperatures will show a downward trend into the weekend due to more
clouds and the threat for rain. Highs in the upper 80s to near 90
Wednesday will lower into the lower/mid 80s by the weekend.
Nighttime lows will be mainly in the 60s.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Surface cold front has stalled out just south of KCVG/KLUK. VFR
conditions with A few showers or perhaps a thunderstorm across
the srn TAF sites close to the stalled front this morning.
Moderate instby develops today acrs far southern Ohio/Nrn KY invof
this front. Expect coverage of storms to increase durg the aftn
and then diminish this evening with loss of heating. Have included
a mention of VCTS at KCVG and KLUK but the possibility exists
that convection could reach further north toward KILN. Expect VFR
conditions this evening with an increase in clouds. Can not rule
out additional precip overnight but for now the majority of model
solns are keeping the region dry. Have a mention of mvfr vsby
restrictions due to fog formation tonight but increase in clouds
should mitigate lower vsbys.

OUTLOOK...Thunderstorms possible Thursday through Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio/Sites
NEAR TERM...Sites
SHORT TERM...Coniglio
LONG TERM...BPP
AVIATION...AR
Hazardous weather outlook, Jul 26, 10:28 AM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1128 AM EDT TUE JUL 26 2016

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-271530-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
1128 AM EDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-271530-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
1128 AM EDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL AFFECT THE REGION TODAY. SOME OF THE STORMS
MAY BECOME STRONG TO SEVERE WITH WINDS BEING THE MAIN THREAT.
ALSO, WITH THE HIGH MOISTURE CONTENT AND SLOW MOVEMENT OF THE
STORMS, HEAVY RAIN WILL BE POSSIBLE, WHICH MAY LEAD TO SOME LOCAL
FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 26, 11:45 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1245 PM EDT TUE JUL 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     FLOOD            5 N VERSAILLES          39.13N 85.27W
07/26/2016                   RIPLEY             IN   EMERGENCY MNGR

            LAW ENFORCEMENT REPORTED MINOR FLOODING OVER THE ROAD
            ALONG W. FAIRGROUNDS RD. EAST OF OSGOOD.

&&

The radar

The Cincinnati radar (KILN), 94 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
July 26, 12:20 PM EST to 12:22 PM EST
Where
Boone County, 1.98 mi NE of Waterloo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.992, -84.757

Two trees were downed along East Bend Road near Green Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642610.